MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM PATELLA-ASYMMETRIC; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM PATELLA-ASYMMETRIC; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5552-L-350
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994)
Date of Event 07/31/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding periprosthetic fracture involving a triathlon patella was reported.The event was confirmed via clinician review of the provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant indicated: "this case consists of a patient who underwent a bilateral total knee arthroplasty procedure, developed pain, sustained inferior pole patella fractures and subsequently developed a fractured tibial baseplate on the right with backside polyethylene wear and fracture of the locking mechanism, all requiring revision surgery with a triathlon ts implant.I can confirm that the patient had the primary procedures because i was able to review the operation reports and some postoperative x-rays.I cannot confirm the revision procedure since i have no documentation such as office notes, operation note or post revision x-rays.I can confirm that the fracture of the base plate occurred and that the fracture of the locking mechanism occurred with backside where and embedding of at least two metal pieces on the under surface of the tibial polyethylene because i was able to see photographs of the devices.The root cause of this event cannot be determined with certainty.The causes of fracture of the tibial baseplate with the associated findings described above are multifactorial.These factors include surgical technique factors, possible trauma, although no trauma was mentioned in the history, patient factors including activity level in bmi, and implant factors.In this case the tibial component was placed in varus and the patient has an elevated bmi which certainly can contribute to the fracture.If fixation was achieved preferentially laterally with some lack of fixation immediately, then a stress fracture could occur due to a cantilever type affect." -product history review: review of the device history records indicate (b)(4) devices were manufactured and accepted into final stock on (b)(6), 2015 with no relevant reported discrepancies.-complaint history review: there has been 1 other similar event for the lot referenced which relates to periprosthetic fracture for the same device/patient; therefore, no further trending is required for this commonality.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate as well as the lateral posterior proximal femur.Fracture of the locking mechanism of the tibial insert was observed intraoperatively.It was also reported that the patient had sustained a prior periprosthetic fracture of the patella.A review of the provided medical records by a clinical consultant indicated: "this case consists of a patient who underwent a bilateral total knee arthroplasty procedure, developed pain, sustained inferior pole patella fractures and subsequently developed a fractured tibial baseplate on the right with backside polyethylene wear and fracture of the locking mechanism, all requiring revision surgery with a triathlon ts implant.I can confirm that the patient had the primary procedures because i was able to review the operation reports and some postoperative x-rays.I cannot confirm the revision procedure since i have no documentation such as office notes, operation note or post revision x-rays.I can confirm that the fracture of the base plate occurred and that the fracture of the locking mechanism occurred with backside where and embedding of at least two metal pieces on the under surface of the tibial polyethylene because i was able to see photographs of the devices.The root cause of this event cannot be determined with certainty.The causes of fracture of the tibial baseplate with the associated findings described above are multifactorial.These factors include surgical technique factors, possible trauma, although no trauma was mentioned in the history, patient factors including activity level in bmi, and implant factors.In this case the tibial component was placed in varus and the patient has an elevated bmi which certainly can contribute to the fracture.If fixation was achieved preferentially laterally with some lack of fixation immediately, then a stress fracture could occur due to a cantilever type affect." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had initial knee replacement approx 8 years ago.Triathlon tritanium.She came to see dr.Sharpe in clinic with knee pain.X rays were taken and revealed that the tibial baseplate was broken as well as the lateral posterior proximal femur.Revision surgery was (b)(6).Once the knee was opened, we noticed the locking wire on poly was broken as well.Metal was floating around the joint and ended up underneath the poly where it was work into the backside of the plastic.All implants were removed and revised with triathlon ts.Right knee.Per medical review of x-ray image dated (b)(6), 2016: "there is a fracture of the inferior pole of the patella present" which reportedly "fully healed" without medical intervention.

Brand Name
TRITANIUM PATELLA-ASYMMETRIC
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18037142
Report Number0002249697-2023-01290
Device Sequence Number7429033
Product Code MBH
UDI-Device Identifier07613327013559
UDI-Public07613327013559
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue Number5552-L-350
Device Lot NumberA5LK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2023
Initial Report FDA Received Date10/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/09/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight127 KG